Montana, 2016

Damaging Wind in Montana, July 9, 2016

July 9, 2016 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm uprooted a tree in Plevna in Fallon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm uprooted a tree in Plevna in Fallon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 9, 8:15 PM MST, 1 hour earlier.

Area forecast discussion, Jul 9, 8:15 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Billings MT
915 PM MDT SAT JUL 9 2016

.UPDATE...
Weak shortwave in SW flow aloft has produced a fair amount of
convection this evening, none of it severe, but with lightning
that has ignited some additional wildfires. Over the next few
hours we should see activity diminish in our east and become more
focused in our west later tonight in response to RRQ jet
divergence and some mid level frontogenesis as next shortwave
emerges from the great basin. Have adjusted pops for the remainder
of the night to account for these expected trends, giving our far
west the highest probabilities after 09z. Approaching deep upper
low along the Pac coast will bring a risk of severe storms
tomorrow, especially across our east. JKL

&&

.SHORT TERM...valid for tonight and Sun...

Strong jet was rounding the pacific low this afternoon. The low
was spinning off the WA coast per water vapor imagery. A piece of
the jet will move NE into NW MT tonight bringing upper divergence
to the area. Upper divergence and diffluence will continue over
the area into Sunday night as the main jet noses into W WY. At 500
mb, vorticity will increase over the area, especially in the W,
through Sunday. The low will move over the area Sun. night with
strong q-vector convergence crossing the region.

The best moisture will be over the W tonight supporting the best
chances for precipitation behind a weak cold front. While no
substantial CAPE is expected tonight, the SREF did show a good
probability of 40 kt of effective bulk shear, so some storms could
be strong to severe again. A stronger front will move into SE MT
by late Sunday. Models differed on the QPF placement and frontal
timing. The GFS moves the front out by 03Z Mon., while the WRF
waits until 06z. The ECMWF moves the front out before 00Z Monday.
On Sun., the best chances for MUCAPES above 1000 j/kg will be E of
KBIL, with the highest chances over the NE zones. Effective bulk
shear will reach 50 kt based on the SREF. The MUCAPES and shear
will fade ENE with time Sun. night. Precipitable waters will range
from /0.75/ inches W to /1.25/ inches NE on Sunday. Based on the
above, will use a model blend for Sun. PoPs. GFS Bufkit soundings
continued to show a cap on Sun., especially over the E. Given the
above, the cap should get broken late in the afternoon or evening.
The best chances for severe weather with large hail and damaging
winds will be E of KBIL and the remainder of the area will have
mainly a damaging wind threat from any severe storms. Regarding
fire weather concerns ahead of the front, the SREF has a tight
gradient of less than 20 percent RH probabilities right over SE
MT, leading to low confidence as to where the lowest RH's will be
located. This makes sense given the uncertainties in frontal
timing. Will continue the strongly worded headline in the FWF. The
high PoPs for Sun. night were in good shape given the good
dynamics and decent moisture. 700 mb temperatures still fall below
zero degrees C over the western mountains, bringing a chance of
snow to elevations above 8500'. Arthur

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...Sat...

Monday and Tuesday continue to look blustery and rainy as the low
pressure system is slow to move into the northern plains. Models
are showing a good area of wrap around precip slowly moving across
the area Monday into Tuesday midday. Also with the precip, winds
continue to look gusty across much of the area. Have not really
made any changes with models consistently showing the same
general pattern.

Through the rest of extended, the flow becomes zonal to weakly
northwesterly. This will lead to generally seasonal temperatures,
and mostly dry conditions across the plains. The flow will be
dirty with some weak energy moving through, so have some kept some
PoPs, over the mountains. A shortwave will move through towards
the end of the week, which will increase the chance of rain across
the area. Reimer
&&

.AVIATION...

VFR conditions will prevail tonight and Sunday. Gusty erratic
thunderstorm winds of 30-40 kts will end by midnight. On Sunday,
there is an increased potential of showers and thunderstorms
across the region, with local MVFR, and perhaps some severe
storms from KBIL eastward. Mountains will become frequently
obscured late tonight and Sunday. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 062/078 054/071 053/081 056/083 056/084 056/085 058/085
    38/T    87/T    11/U    22/W    11/B    12/T    22/W
LVM 054/076 048/067 043/077 045/080 045/082 046/083 048/083
    79/T    88/T    22/T    22/W    12/T    22/T    22/T
HDN 059/082 052/074 051/082 054/084 054/086 055/087 056/087
    26/T    86/T    21/U    11/B    11/B    12/T    22/W
MLS 064/084 057/073 056/080 056/083 057/086 058/086 059/087
    54/T    76/T    52/T    11/B    11/B    12/T    22/T
4BQ 062/091 057/075 055/082 056/084 056/087 057/088 059/088
    42/T    44/T    21/N    11/B    12/T    22/T    22/T
BHK 063/090 057/074 053/077 052/080 053/083 054/084 056/084
    35/T    53/T    52/T    11/B    12/T    22/T    22/T
SHR 056/085 051/074 049/081 050/083 051/086 052/086 053/086
    24/T    54/T    11/U    11/B    12/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 9, 8:46 PM MST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
946 PM MDT SAT JUL 9 2016

MTZ028>042-056>058-063>068-WYZ098-099-101800-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
946 PM MDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONGER WEATHER SYSTEM WILL MOVE THROUGH THE REGION BEGINNING
SUNDAY...BRINGING INCREASING SHOWER AND THUNDERSTORM CHANCES. SOME
STORMS MAY BE STRONG TO SEVERE SUNDAY AFTERNOON AND EVENING...
ESPECIALLY FROM BILLINGS EASTWARD.

HOT AND DRY CONDITIONS WITH A COLD FRONTAL PASSAGE WILL AFFECT
SOUTHEAST MONTANA SUNDAY AFTERNOON INTO EVENING POSSIBLY CREATING
DANGEROUS FIRE CONDITIONS.

COOL TEMPERATURES WITH POSSIBLE SNOW WILL AFFECT THE HIGH
ELEVATIONS SUNDAY NIGHT INTO MONDAY MORNING...THIS INCLUDES THE
BEARTOOTH PASS.

STAY UP-TO-DATE ON THIS WEATHER SITUATION WITH THE LATEST
FORECASTS.

In the hours before

Special weather statement, Jul 9, 3:28 PM MST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
428 PM MDT SAT JUL 9 2016

MTZ040-041-064>068-092330-
BEARTOOTH FOOTHILLS MT-CRAZY MOUNTAINS MT-
ABSAROKA/BEARTOOTH MOUNTAINS MT-NORTHERN SWEET GRASS MT-
LIVINGSTON AREA MT-NORTHERN PARK MT-PARADISE VALLEY MT-
428 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 428 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LIVINGSTON...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...CLYDE PARK...CHICO HOT SPRINGS...SPRINGDALE...
PINE CREEK...EMIGRANT...CHICO AND MC LEOD.

LAT...LON 4535 11104 4535 11092 4552 11092 4552 11086
      4558 11086 4559 11080 4613 11079 4619 11077
      4618 11030 4621 11028 4621 11007 4515 11000
      4515 11104
TIME...MOT...LOC 2228Z 240DEG 27KT 4563 11062

WALSH
Special weather statement, Jul 9, 5:55 PM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
655 PM MDT SAT JUL 9 2016

MTZ031-032-100200-
NORTHERN ROSEBUD MT-CUSTER MT-
655 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 655 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHEAST OF COLSTRIP...MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MILES CITY...ROSEBUD...HATHAWAY...GARLAND...CARTERSVILLE...MOON CREEK
RANCH AND TWELVE MILE DAM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4581 10643 4607 10676 4664 10605 4616 10545
TIME...MOT...LOC 0055Z 235DEG 38KT 4604 10651

WALSH
Special weather statement, Jul 9, 6:41 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
741 PM MDT SAT JUL 9 2016

MTZ030-057-100245-
TREASURE MT-NORTHERN BIG HORN MT-
741 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 740 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF HARDIN...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARDIN AND BIGHORN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4623 10701 4614 10701 4613 10694 4585 10694
      4569 10765 4588 10789 4599 10776 4599 10767
      4604 10767 4604 10752 4611 10747 4618 10747
      4623 10721
TIME...MOT...LOC 0140Z 236DEG 26KT 4585 10765

WALSH
Special weather statement, Jul 9, 7:09 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
809 PM MDT SAT JUL 9 2016

MTZ056-067-100300-
ABSAROKA/BEARTOOTH MOUNTAINS MT-RED LODGE FOOTHILLS MT-
809 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 808 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF NORTHEAST ENTRANCE...OR 24 MILES EAST OF
MAMMOTH... MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COOKE CITY...SILVER GATE...MYSTIC LAKE AND ALPINE.

LAT...LON 4514 11037 4554 10997 4550 10991 4548 10991
      4547 10987 4547 10991 4545 10993 4541 10988
      4535 10990 4541 10983 4539 10974 4532 10962
      4527 10966 4530 10960 4513 10933 4500 10968
      4500 10999 4505 11001 4503 11006 4503 11041
TIME...MOT...LOC 0208Z 235DEG 37KT 4504 11021

WALSH
Special weather statement, Jul 9, 7:56 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
856 PM MDT SAT JUL 9 2016

MTZ032-033-100400-
FALLON MT-CUSTER MT-
856 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 856 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 34
MILES SOUTH OF TERRY...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLEVNA...ISMAY...WESTMORE...LOCATE...MIZPAH AND KNOWLTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4614 10445 4613 10451 4614 10452 4614 10494
      4611 10494 4612 10528 4650 10531 4654 10513
      4654 10499 4657 10498 4657 10486 4661 10485
      4661 10473 4666 10473 4666 10461 4669 10458
      4669 10447
TIME...MOT...LOC 0256Z 241DEG 18KT 4631 10513

WALSH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fallon

When
July 9, 9:15 PM MST
Where
Fallon County, Plevna
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.420, -104.520

A moderate size tree was uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638319.